Hail, Aroostook
- When
- July 22, 6:15 PM EST
- Where
- Aroostook County, Stockholm
- Measured
- 1.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 47.050, -68.130
Several supercell thunderstorms with very strong damaging winds and large hail moved across northeast Aroostook county during the evening of the 22nd. The storms also produced isolated flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
Several supercell thunderstorms with very strong damaging winds and large hail moved across northeast Aroostook county during the evening of the 22nd. The storms also produced isolated flash flooding. The storms formed with an upper disturbance crossing the region. The greatest impacts occurred in an area from Ashland...to Caribou...to Fort Fairfield where extensive tree damage and numerous power outages were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 22, 2:19 PM EST, 3 hours 56 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
319 PM EDT FRI JUL 22 2011
.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE EAST OF THE REGION TONIGHT AS A WARM
FRONT LIFTS NORTH. ANOTHER COLD FRONT WILL CROSS THE REGION SATURDAY.
HIGH PRESSURE WILL BUILD EAST SUNDAY.
&&
.NEAR TERM /THROUGH SATURDAY/...
A NEARLY STATIONARY BOUNDARY STILL LIES ACROSS NORTHERN MAINE
BASICALLY ALONG A BRIDGEWATER TO RUSSEL CROSSING TO ST PAMPHILE
LINE. THE LOW CLOUDS AND FOG THAT PERSISTED NORTH OF THIS BOUNDARY
THROUGH MUCH OF THE DAY IS FINALLY BURNING OFF AND THE INFLUX OF
SUNSHINE IS RESULTING IN A FEW POPCORN SHOWERS OVER NORTHERN
AROOSTOOK COUNTY INVOF THE BOUNDARY. THIS WILL BE THE TREND THROUGH
THE FIRST PART OF THIS EVENING AS THE FRONT EVER SO SLOWLY LIFTS
NORTH...THEN ANY ACTIVITY WILL COME TO AN END AS DAYTIME HEATING
IS LOST AFTER SUNSET. ALTHOUGH DEWPOINTS WILL DROP A BIT
OVERNIGHT...THERE WILL STILL BE PLENTY OF MOISTURE AROUND SO
EXPECT PATCHY FOG TO ONCE AGAIN DEVELOP. OVERNIGHT LOWS WILL BE
A LITTLE MORE COMFORTABLE THAN LAST NIGHT...GENERALLY AROUND 60
IN THE CROWN TO MID 60S DOWNEAST.
YET ANOTHER SURFACE LOW WILL TRAVERSE JUST TO OUR NORTH SATURDAY
DRAGGING ITS ASSOCIATED COLD FRONT ACROSS THE STATE DURING THE
AFTERNOON. CAPES AREN'T OVERLY IMPRESSIVE TOMORROW AFTERNOON EXCEPT
FOR DOWNEAST WHICH WILL ONCE AGAIN BE CAPPED. AS SUCH...EXPECT MOST
OF THE ACTIVITY WILL OCCUR NORTH WITH JUST SLIGHT CHANCES DOWNEAST.
ALTHOUGH SHEAR WILL BE RESPECTABLE...THE LACK OF INSTABILITY SHOULD
KEEP STORMS BELOW SEVERE LEVELS. TEMPERATURES WILL BE VERY WARM
AGAIN TOMORROW ESPECIALLY IN THE INTERIOR DOWNEAST WHERE THEY COULD
TOP OUT AROUND 90. WINDS WILL BE MORE SOUTHERLY TODAY SO EXPECT THE
SEA BREEZE SHOULD HAVE MORE OF A COOLING INFLUENCE ALONG THE COAST.
DEWPOINTS WILL BE SEVERAL DEGREES COOLER HOWEVER SO HEAT INDICES
WILL REMAIN BELOW ADVISORY CRITERIA.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
A COLD FRONT WILL MOVE EAST OF THE REGION EARLY SATURDAY
NIGHT...WITH HIGH PRESSURE BUILDING EAST LATE. AN ISOLATED
SHOWER/THUNDERSTORM IS POSSIBLE EARLY SATURDAY EVENING.
OTHERWISE...EXPECT DECREASING CLOUDS SATURDAY NIGHT WITH BUILDING
HIGH PRESSURE. HIGH PRESSURE CROSSES THE REGION SUNDAY WITH
PARTLY/MOSTLY SUNNY SKIES NORTH WITH MOSTLY SUNNY SKIES DOWNEAST.
MOSTLY CLEAR SKIES ARE EXPECTED ACROSS THE REGION SUNDAY NIGHT.
HIGH PRESSURE MOVES TO THE EAST MONDAY. AFTER A MOSTLY SUNNY
START...EXPECT INCREASING CLOUDS MONDAY AFTERNOON. LOW PRESSURE
WILL APPROACH LATER MONDAY NIGHT WITH AN INCREASING CHANCE OF
SHOWERS. TEMPERATURES WILL BE AT NEAR NORMAL LEVELS SUNDAY/MONDAY.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
SHOWERS WITH THE CHANCE OF THUNDERSTORMS WILL PERSIST IN THE
REGION TUESDAY AS AN UPPER LEVEL LOW SWINGS THROUGH. THIS SYSTEM
WILL DEPART WEDNESDAY WITH HIGH PRESSURE BUILDING IN FROM THE
WEST. CONDITIONS WILL GENERALLY BE FAIR, ALTHOUGH A FEW ISOLATED
SHOWERS MAY LINGER MAINLY OVER EASTERN SECTIONS. THURSDAY WILL SEE
CONTINUING FAIR WEATHER WITH PLENTY OF SUNSHINE AND WARMING
TEMPERATURES AS THE HIGH SLIDES OFF TO THE EAST SETTING UP A
RETURN FLOW. SHOWERS AND THUNDERSTORMS WILL RETURN TO THE REGION
FRIDAY AS THE NEXT COLD FRONT APPROACHES FROM THE NORTH AND WEST.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
NEAR TERM: VFR EXPECTED THROUGH MUCH OF TONIGHT AND SATURDAY.
PATCHY FOG WILL DEVELOP OVERNIGHT WITH MVFR POSSIBLE AT ALL
TERMINALS. KBHB WILL DROP TO IFR FOR A TIME AFTER MIDNIGHT.
SHOWERS AND THUNDERSTORMS WILL DEVELOP SATURDAY
AFTERNOON...AFFECTING MAINLY THE NORTHERN TERMINALS.
SHORT TERM: VFR CONDITIONS ARE EXPECTED ACROSS THE REGION SATURDAY
NIGHT THROUGH MONDAY. CONDITIONS WILL LOWER TO MVFR LEVELS
MONDAY NIGHT WITH DEVELOPING SHOWERS. MVF/IFR
CONDITIONS ARE LIKELY TUESDAY DUE TO SHOWERS AND THUNDERSTORMS.
EXPECT VFR CONDITIONS FOR WEDNESDAY.
&&
.MARINE...
NEAR TERM: HAVE EXTENDED THE SMALL CRAFT ADVISORY FOR HAZARDOUS
SEAS JUST A FEW HOURS TILL 8 PM. WAVES ARE CURRENTLY RIGHT AROUND
5 FT AND WILL REMAIN SO INTO THIS EVENING BEFORE SUBSIDING.
OTHERWISE THE ONLY CONCERN IS AREAS OF FOG THROUGH TONIGHT AND
INTO SATURDAY MORNING.
SHORT TERM: WINDS/SEAS ARE EXPECTED TO BE BELOW SMALL CRAFT
ADVISORY LEVELS SATURDAY NIGHT THROUGH MONDAY. VISIBILITIES COULD
BE REDUCED IN SHOWERS AND PATCHY FOG MONDAY NIGHT.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR MEZ011-015>017-
029>031.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 8 PM EDT THIS
EVENING FOR ANZ050-051.
&&
NEAR TERM...HASTINGS
SHORT TERM...NORCROSS
LONG TERM...FITZSIMMONS
AVIATION...HASTINGS
MARINE...HASTINGS/NORCROSSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 613 PM EDT FRI JUL 22 2011 MEZ011-015>017-029>031-232215- CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-INTERIOR HANCOCK- CENTRAL WASHINGTON-COASTAL HANCOCK-COASTAL WASHINGTON- SOUTHERN PISCATAQUIS- 613 PM EDT FRI JUL 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE AND SOUTHEAST MAINE. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MEZ001>006-010-032-232215- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-NORTHERN WASHINGTON- 613 PM EDT FRI JUL 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ050>052-070-232215- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- WATERS FROM EASTPORT ME TO STONINGTON (DEER ISLE) ME FROM 25 TO 40 NM- 613 PM EDT FRI JUL 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NORTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 610 PM EDT FRI JUL 22 2011 MEZ001-222330- NORTHWEST AROOSTOOK- INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA... FORT KENT...FRENCHVILLE 610 PM EDT FRI JUL 22 2011 ...STRONG THUNDERSTORM OVER NORTHWEST MAINE... AT 608 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM JUST WEST OF ALLAGASH IN NORTHWEST AROOSTOOK COUNTY MOVING EAST AT 35 MPH. BY 730 PM EDT...THIS STORM WILL BE NEAR EAGLE LAKE... WINTERSVILLE AND WALLAGRASS. WIND GUSTS UP TO 45 MPH...HAIL UP TO A THREE QUARTERS OF AN INCH IN SIZE...HEAVY DOWNPOURS UP TO AN INCH PER HOUR AND FREQUENT DANGEROUS LIGHTNING CAN BE EXPECTED DURING THE PASSAGE OF THIS STORM. OTHER LOCATIONS THAT MAY BE AFFECTED BY THIS STORM DURING THIS TIME INCLUDE SAINT FRANCIS. IF OUTDOORS...TAKE COVER IN A STURDY SHELTER IF A THUNDERSTORM APPROACHES YOUR AREA. VJN
The Caribou radar (KCBW), 115 km away, was scanning. The volume nearest the first event began at 23:16 UTC.
17 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.
Trees were toppled and snapped on Moose Run Road by wind gusts estimated at 70 mph.
A large tree was toppled on West Road...with numerous trees toppled and snapped on Hedman Road...by wind gusts estimated at 75 mph.
Five trees were uprooted by wind gusts estimated at 75 mph.
Numerous trees were toppled and snapped around Ashland by wind gusts estimated at 70 mph.
A trailer on the Grimes Road was lifted off its foundation by wind gusts estimated at 80 mph.
A garage was moved 8 to 10 feet off its foundation by wind gusts estimated at 80 mph.
Numerous trees were toppled and snapped by wind gusts estimated at 75 mph. The winds tore the power lines from a house. An estimated 2.00 inches of rain fell in 20 minutes.
Numerous trees were toppled and snapped around the Caribou area due to wind gusts estimated at 75 mph. Many utility poles and power lines were also toppled leading to extensive power outages.
Numerous trees were toppled and snapped along River Road by wind gusts estimated at 80 mph.
Thunderstorms producing 2.00 to 4.00 inches of rain per hour produced flash flooding around the Caribou area. Flash flooding was reported on South Main Street...Fenderson Street and Grimes Road.
Numerous trees were toppled and snapped by wind gusts estimated at 80 mph. Portions of Grimes Road...Albair Road...Powers Road and Route 1 were closed for a time due to the number of fallen trees. Numerous utility poles and power lines were also toppled.
Utility poles and power lines were toppled on South Main Street by wind gusts estimated at 75 mph.
An oak tree was split on Lombard Street by wind gusts estimated at 75 mph.
Numerous large trees...up to 2 to 3 feet in diameter...were toppled and snapped along River Road by wind gusts estimated at 80 mph.
Numerous trees were toppled and snapped around Fort Fairfield by wind gusts estimated at 70 mph.
Trees were toppled and snapped on Washburn Road by wind gusts estimated at 75 mph.
A tree was toppled at a camp site by wind gusts estimated at 60 mph. The falling tree injured 4 campers. All injuries were non-life threatening.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2011Every state in 2011This day in weather historyWarnings in Maine, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333383, 333385, 333389, 333396, 333445, 333391, 333406, 333409, 333418, 333393, 333394, 333443, 333402, 333423, 333429, 333433, 333439, 333440, 333442, 333446.